Advertisement

Do direct vasodilators have any side effects?

Donna Hill Howes, RN
Family Practitioner

Direct vasodilators can cause extremely low blood pressure. This can result in dizziness, light-headedness, or fainting. Other side effects may include rapid heartbeat, chest pain, weight gain, and swelling of the legs and ankles. Minoxidil can cause serious heart problems.

Side effects of hydralazine also may include loss of appetite, nausea, vomiting, diarrhea, fever, and joint pain. Side effects of minoxidil may include thickening of body hair, changes in skin pigmentation, breast enlargement in men, short menstrual cycles in women, and worsening of heart failure.

This answer was adapted from Sharecare's award-winning AskMD app. Start a consultation now to find out what's causing your symptoms, learn how to manage a condition, or find a doctor.

Continue Learning about Hypertension

Tips for Monitoring Your Blood Pressure at Home
Tips for Monitoring Your Blood Pressure at Home
If you have a home blood pressure (BP) monitor and measure your BP around your wrist—where handcuffs go—chances are good your numbers may not be accur...
Read More
How can I tell my healthcare provider about my hypertension?
Riverside Heart and Vascular CenterRiverside Heart and Vascular Center
Tell your healthcare provider about your hypertension by telling him if you have any signs or sympto...
More Answers
America's Top 10 Cities with the Highest Blood Pressure
America's Top 10 Cities with the Highest Blood PressureAmerica's Top 10 Cities with the Highest Blood PressureAmerica's Top 10 Cities with the Highest Blood PressureAmerica's Top 10 Cities with the Highest Blood Pressure
Find out where residents struggle with hypertension
Start Slideshow
How Are Weight and Blood Pressure Related?
How Are Weight and Blood Pressure Related?

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.